Erythema elevatum diutinum (EED) is a disease characterized by red to yellow cutaneous papules, nodules, and plaques distributed mainly over extensor surfaces. Histologically, there is leukocytoclastic
vasculitis with fibrinoid necrosis of the upper and mid dermal vessel walls. The etiology of EED is not well understood, but it is thought to be secondary to immune complex deposition in dermal vessels, resulting in complement fixation and subsequent inflammation.
The treatment of choice for EED is dapsone. A review of the literature reveals many other reported treatment options, including
sulfapyridine, chloroquine, colchicine, tetracycline, niacinamide,
and topical, intralesional, and systemic glucocorticoids. Here we report a case of EED presenting with pancytopenia after prolonged
dapsone use and responded well to colchicine.
Erythema elevatum diutinum (EED) was first described in 1888 by Hutchinson1 and in 1889 by Bury.2 However, the name erythema elevatum diutinum was first used by Radcliff-Crocker and Williams,3 who found similarities between the cases of Hutchinson and Bury and their own. No clinical examination difference is apparent between the Hutchinson type and the Bury type of erythema elevatum diutinum. Acute lesions may appear bullous, necrotic or hemorrhagic. Early histologic
changes are characterized by leukocytoclastic vasculitis.
A 70-year-old woman presented with a 10-year history of asymptomatic
papules and plaques evolving into numerous 0.5 cm to 2.0 cm sized nodules over the interphalangeal joints, elbows,
ankles, and feet (Figure 1). Skin biopsy from the nodule on the elbow revealed dermal fibrosis, dense dermal infiltrate composed of lymphocytes, and neutrophils. Leukocytoclastic vasculitis (LCV) with areas of fibrinoid necrosis and neutrophils infiltrating the vessel walls were also seen (Figure 2). Laboratory
investigations revealed pancytopenia with a leukocyte count
of 3.76x103 /L, platelet count of 92X103/L and hemoglobin level of 9.3g/dL. Results of a peripheral blood smear examination showed anisocytosis and macrocytosis of erythrocytes. Liver function tests were abnormal with a direct bilirubin of 1.6 mg/dl, indirect bilirubin of 2.0 mg/dl, aspartate aminotransferase of 66 U/l, alanine aminotransferase of 38 U/l, alkaline phosphatase
of 182 U/l, serum albumin of 2.3 g/dl, and prothrombin time of 12 seconds. Viral hepatitis serology (IgM antibody to hepatitis A antigen, hepatitis B surface antigen, and hepatitis C antibody) were negative. The levels for urea, creatinine, uric acid, and electrolytes were within normal limits.
It was understood from the history that she has been diagnosed with EED 5 years ago and has been using dapsone without any medical control. The patient was consulted with hematology
due to pancytopenia. Methemoglobin levels were normal. Abdominal USG revealed a splenomegaly. PET scan revealed enlargement of spleen with calcified foci and increased FDG uptake. After bone marrow biopsy which was in normal ranges, the hematologist stated that the hematological picture was not induced by dapsone. However, because of pancytopenia, we preferred colchicine as the treatment of choice instead of dapsone
in this patient.
Dapsone was ceased and colchicine with a dose of 0.5 mg twice daily was started. The lesions improved gradually and near complete resolution was seen after 6 months of colchicine therapy (Figure 3).
Erythema elevatum diutinum (EED) is a rare chronic cutaneous vasculitis. The disease can occur at any age, but is seen more frequently in middle-aged to older individuals with roughly equal distribution between the sexes and with no specific racial predilection.4
EED, a chronic inflammatory dermatosis characterized by brownish red, elevated lesions occurring symmetrically over extensor surfaces of the interphalangeal joints, elbows, ankles, and knees. Constitutional symptoms of fever and arthralgia
may be seen, but systemic involvement is rare. It is frequently found with hematologic disorders, such as immunoglobulin
A monoclonal gammopathy, myelodysplasia, myeloproliferative disorders, paraproteinemia, and hairy cell leukemia. Infections from group B streptococci, HIV, syphilis, and viral hepatitis are commonly associated with the disease. Autoimmune disorders, such as celiac disease, Crohn disease, systemic lupus erythematosus, and rheumatoid arthritis have also been associated with EED.5
The exact pathogenesis of EED remains elusive. However,
EED is related to viral infections (especially among patients with HIV), bacterial infections, rheumatic diseases, and hematologic diseases. Immunoglobulin A monoclonal gammopathy was also reported to be correlated with EED.6 Furthermore, type 3 hypersensitivity reaction may play an